Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 87, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2024, 4:18 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2024, 4:18 PM MST (23:18 UTC)
- Expired
- Aug 12, 2024, 6:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749
WGUS55 KTWC 122318
FFWTWC
AZC019-023-130145-
/O.NEW.KTWC.FF.W.0087.240812T2318Z-240813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
418 PM MST Mon Aug 12 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
Northwestern Santa Cruz County in southeastern Arizona...
* Until 645 PM MST.
* At 418 PM MST, Doppler radar indicated thunderstorms producing
heavy rain in the Green Valley area. Between 1 and 2 inches of
rain have fallen east of Interstate 19 and south of Green Valley.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sahuarita, Green Valley, Amado and Arivaca Junction.
This includes Interstate 19 between mile markers 29 and 40.
This includes the following streams and drainages...
Old Junction Wash, Sopori Wash, Demetrie Wash and Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3188 11104 3186 11095 3185 11096 3177 11096
3172 11095 3169 11098 3170 11104 3171 11109
3177 11111
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL2 follow-up statements
854
WGUS75 KTWC 130030
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
530 PM MST Mon Aug 12 2024
AZC019-023-130145-
/O.CON.KTWC.FF.W.0087.000000T0000Z-240813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
530 PM MST Mon Aug 12 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST THIS
EVENING FOR EAST CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES...
At 530 PM MST, Doppler radar indicated thunderstorms which produced
heavy rain near and south to southeast of Green Valley has subsided.
Between 1 and 2 inches of rain have fallen. Flooding impacts will
continue, but no additional rainfall is expected. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sahuarita, Green Valley, Amado and Arivaca Junction.
This includes Interstate 19 between mile markers 29 and 40.
This includes the following streams and drainages...
Old Junction Wash, Sopori Wash, Demetrie Wash and Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3188 11104 3186 11095 3185 11096 3177 11096
3172 11095 3169 11098 3170 11104 3171 11109
3177 11111
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL271
WGUS75 KTWC 130146
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
646 PM MST Mon Aug 12 2024
AZC019-023-130156-
/O.EXP.KTWC.FF.W.0087.000000T0000Z-240813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
646 PM MST Mon Aug 12 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3188 11104 3186 11095 3185 11096 3177 11096
3172 11095 3169 11098 3170 11104 3171 11109
3177 11111
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:23 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 12, 1:23 PM MST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 123 PM MST Mon Aug 12 2024 .SYNOPSIS... Scattered thunderstorms are expected through this afternoon and evening with the potential for heavy rain and severe wind gusts. Additional thunderstorms are likely Tuesday, with lower chances Wednesday and Thursday. High temperatures will rise by mid-week, though remain within a few degrees of normal. && .DISCUSSION... The overall weather pattern is being driven by an upper high over the Southern Plains, and small scale circulation over northern Baja California. Southern Arizona is under moist southerly flow driven by these circulations. The atmosphere remains very moist, elucidated by this morning's weather sounding that shows over 1.5 inches of precipitable water. Scattered showers and thunderstorms have started developing as of this writing. With a fair bit of instability in the atmosphere along with moisture, both severe winds and flash flooding will be threats. There is a bit of storm motion to these storms, and with a bit of wind shear, some of these storms may be able to sustain themselves longer than the usual pulse storms. Considering all threats and probabilities, today appears to be a "moderate risk" day...or 3 on a scale of 1 to 5 of potential monsoon impacts. Tuesday's weather will likely depend somewhat on how the convection evolves today. That being said, the axis of moisture does shift eastward slightly on Tuesday, and the potential areas of impact should follow. An upper high centered over the eastern Pacific should build overhead on Wednesday and Thursday. This will effectively cut off the southerly moisture tap from the Sierra Madres, and enhance subsidence across the region. This should result in a couple days of drier and hotter weather. At this stage, it looks like temperatures should remain well below the High HeatRisk category that would prompt Excessive Heat consideration. The upper ridge quickly slides eastward back to southcentral US late this week. This could result in an uptick in thunderstorm activity Friday onward. && .AVIATION...Valid through 13/12Z. Scattered to broken clouds with 7k to 10k with scattered TSRA through around 13/03Z, with continued -SHRA possible overnight. Visibility restrictions, gusts to 45 kts, heavy rain, and mountain obscurations likely with any thunderstorm this afternoon and evening. Wind outside of thunderstorms will be less than 12 kts and favor a west to southwesterly direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Chances for thunderstorms continue this afternoon and evening as well as Tuesday. A downturn in thunderstorm chances is likely Wednesday and Thursday, with moisture and thunderstorms chances returning by the weekend. Minimum relative humidity values 25 to 40 percent in the valleys through mid-week. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 12, 1:23 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 12, 1:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 12, 1:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 12, 1:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 12, 1:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 12, 2:00 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Aug 12, 2:01 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 12, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 39 min |
| Aug 12, 2:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 12, 2:25 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 47 min |
| Aug 12, 3:10 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 50 min |
| Aug 12, 3:30 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 12, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Aug 12, 3:36 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 12, 3:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 12, 3:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 12, 4:15 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 12, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 12, 4:58 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.